Share This Post
Child Opioid Overdose
In the last two decades, more than 70,000 people have died from opioid overdoses in the United States- about 130 every day. Sadly, over 9,000 of these fatalities were children and some of them under the age of four, who stumbled upon the drugs by accident.
Pediatric Opioid Deaths Are Skyrocketing
Opioid drugs are addictive and dangerous, particularly for our young. It only takes a small amount of opioids for a child to experience a fatal overdose and it doesn’t take long for them to take it. Children are curious about prescription bottles they see on the counter and the medication they watch their parents take. A Yale study found that opioid deaths have almost tripled among children since 1999. Around 25% of these fatalities were children ages 0 to 4, involving accidental or even intentional doses of opioids. This age population, particularly when they begin to walk and climb, are very curious and observant. It only takes a parent walking away from an open bottle for a second, or improperly disposing of medication in the trash, for a fatal dose to be swallowed by a child who mistakes the drugs as candy.
The Most Dangerous Drug
All opioid drugs are dangerous for children, but one of them, in particular, has been making headlines for causing children to become seriously or fatality ill: methadone. Methadone is a synthetic drug that is used to help people come down off of heavily addictive substances, including narcotic painkillers and heroin. The goal of this drug is to reduce the horrible withdrawal symptoms by helping to relieve pain, however, it is still classified as an opioid itself and extremely dangerous.
The Yale study found that approximately 36% of accidental opioid overdoes in children involved methadone. In recent years, laws regulating the prescription of methadone have become more lax, allowing doctors to easily prescribe it to patients who are in need. As the fight against the opioid crisis continues, more and more patients are bringing home this dangerous drug and children are suffering the consequences of easy access.
Signs of Methadone Overdoses in Children
A study published by the National Center for Biotechnology Information warns parents to watch out for these overdose symptoms to indicate their child could have ingested a harmful opioid:
- extreme or uncommon drowsiness
- loss of consciousness
- infecting breathing
- apnea (interrupted breathing)
- cyanosis (bluish color to skin)
- ataxia (lack of voluntary coordination of muscle movements)
The study reports that symptoms of a methadone overdose generally kicks in around 120 minutes after the child ingests the drug and can be difficult to spot if the child takes a nap or goes to sleep shortly after.
Lock Up Meds To Save Kids
Almost 50% of children who are dying of opioid overdoses are dying within their very own homes. An article published by ABC News back in February 2017 reported only 32% of parents are locking their opioids safely away and limiting access of these dangerous substances to their children.
Parents who keep opioid drugs in their home such as methadone must put safety practices in place to help keep children safe from unnecessary harm:
- Keep medication high up and out of reach if children climb.
- If your medication is in the bathroom, use a locked cabinet.
- Always put medication away you are done.
- Ensure the safety cap has clicked after every use.
- Let your guests know to look up their medication when they visit.
- Start teaching your kids young about medication safety.
In any home with children, parents should have the Poison Control number (800-222-1222) posted or saved on their phone for easy access in the case of an emergency. By being mindful of your medications and where they are at all times, you can make a huge difference in the safety of your children when it comes to opioid overdoes.